Montana, 2012

Winter Storm in Montana, January 17 to 20, 2012

January 17 to 20, 2012 · NWS BYZ · 17 events in 17 counties and zones

Pacific moisture moving over the top of an arctic airmass produced significant snow accumulations across most of South Central Montana.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Pacific moisture moving over the top of an arctic airmass produced significant snow accumulations across most of South Central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 17, 3:15 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jan 17, 3:15 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
315 PM MST TUE JAN 17 2012

.SHORT TERM...VALID FOR WED AND THU...

PAIR OF WEATHER FEATURES COMBINING TO BRING A HEAVY SNOWFALL EVENT
TO PORTIONS OF SOUTH CENTRAL MONTANA. MOIST WEST NORTHWEST FLOW
FROM THE PACIFIC OCEAN IS BEGINNING TO SPREAD CLOUD COVER ACROSS
THE REGION. A DISTURBANCE MOVING THROUGH NORTHERLY FLOW OVER
BRITISH COLUMBIA IS GOING TO BE NUDGED BY THIS FLOW AND HELP DRIVE
ANOTHER SURGE OF ARCTIC AIR INTO THE REGION. COMBINATION SETS UP A
CONTINUAL PUSH OF COLD AIR WHILE MOIST PACIFIC AIR OVERRUNS IT.
THIS SETS UP A FAVORABLE PATTERN FOR SNOWFALL...ESPECIALLY FOR
LOCATIONS A BIT AWAY FROM THE MOUNTAINS WHERE DOWNSLOPE INFLUENCES
WILL BE LIMITED.

BEFORE THE SNOW EVENT GETS GOING ON WEDNESDAY...A SURFACE PRESSURE
TROUGH OVER CENTRAL MONTANA COUPLED WITH HIGHER PRESSURE OVER
WESTERN WYOMING IS SUPPORTING STRONG GAP FLOW WINDS FOR THE
LIVINGSTON AREA. EXPECT THESE WINDS TO PERSIST ALL NIGHT AND WILL
ISSUE A WIND ADVISORY AND CANCEL CURRENT WINTER WEATHER ADVISORY
SINCE BLOWING SNOW HAS BEEN RATHER LIMITED. THESE WINDS ARE
SUPPORTING MILDER TEMPERATURES AND EXPECT A WARMER NIGHT THAN LAST
NIGHT WITH MOST STATION REMAINING ABOVE ZERO.

ARCTIC AIR SURGES BACK INTO THE AREA DURING THE MORNING HOURS WITH
BUFKIT DATA SHOWING DEEP DENDRITIC GROWTH REGION DEVELOPING ACROSS
THE CENTRAL ZONES DURING THE AFTERNOON AND PERSISTING INTO
WEDNESDAY NIGHT. MODELS SHOW PERSISTENT PRECIPITATION FALLING INTO
THIS BAND WITH LESSER AMOUNTS TO THE SOUTH WHERE DOWNSLOPE
INFLUENCES WILL EXIST. COLD AIR WILL DEEPEN THROUGH THE DAY SO
MAXIMUM TEMPERATURES WILL OCCUR IN THE MORNING WITH TEMPERATURES
FALLING TO NEAR ZERO BY AFTERNOON. COMBINATION OF SURGING COLD AIR
AND DEEP MOIST FLOWING OVER IT WILL GENERATE SNOWFALL...HEAVY AT
TIMES DURING THE AFTERNOON WITH AROUND 4 INCHES FOR THE CENTRAL
ZONES AND 2 INCHES ALONG THE FOOTHILLS. FURTHER EAST...COLD AIR
WILL BE TOO DEEP FOR SIGNIFICANT SNOWFALL INITIALLY.

PATTERN PERSISTS WEDNESDAY NIGHT WITH SNOWBAND LIKELY PERSISTING
OVER THE SAME AREAS...WITH IDEAL CONDITIONS SETTING UP ALONG A
HARLOWTON TO BILLINGS TO LAME DEER AXIS. MODELS ARE CONSISTENT IN
PRODUCING 3 TO 5 TENTHS OF MOISTURE IN THIS BAND AND AT EXPECTED
TEMPERATURES A CONSERVATIVE 20 TO 25 TO 1 RATIO IN RAIN TO SNOW
WILL EASILY YIELD 7 TO 10 INCHES OF SNOW BY THURSDAY MORNING.

IT APPEARS FAVORED BAND BEGINS TO LIFT NORTH ON THURSDAY AS
HEIGHTS RISE WHICH WILL CAUSE SNOWFALL TO DECREASE ALONG THE
FOOTHILLS AND HAVE WINTER WEATHER ADVISORIES ENDING BY 12Z
THURSDAY. THE MOUNTAINS WILL CONTINUE TO SEE GOOD MOISTURE FLOW SO
HAVE WINTER STORM WARNING FOR THE MOUNTAINS CONTINUING UNTIL
THURSDAY AFTERNOON. MODELS SHOW SOME CONTINUING PRECIPITATION ALONG
THE BOUNDARY ALL THE WAY THROUGH THURSDAY NIGHT AND GIVEN MODELS
TENDENCY TO TRY AND PUSH THE ARCTIC OUT TOO QUICKLY...KEPT LOWER
ELEVATION WINTER STORM WARNING GOING UNTIL 12Z FRIDAY.

NOT EXPECTING A LOT OF WIND WITH THIS EVENT SO BLOWING SNOW IS A
LESSER CONCERN. WILL HAVE TO WATCH WIND CHILL VALUES IN THE
SOUTHEAST MONTANA IF SKIES CLEAR AND ALLOW BETTER COOLING. BEST
CHANCE FOR SNOWFALL IN SOUTHEAST MONTANA WILL BE THURSDAY AND
FRIDAY AS THE BAND LIFTS SO WILL HAVE TO WATCH TO SEE IF
HIGHLIGHTS WILL BE NEEDED. BORSUM

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

WITH SEVERAL INCHES OF SNOW EXPECTED TO BE ON THE GROUND FRIDAY
THROUGH SUNDAY ACROSS MUCH OF THE REGION...THE ARCTIC AIRMASS
WILL BE SLOW TO RETREAT...SO LOWERED TEMPS SIGNIFICANTLY THROUGH
SUNDAY.

ISENTROPIC LIFT LOOKS TO DECREASE THROUGH THE DAY FRIDAY...SO SNOW
WILL WIND DOWN BY FRIDAY EVENING. SATURDAY THROUGH MONDAY...ZONAL
FLOW ALOFT SETS UP...BUT WE WILL SEE SEVERAL WEAK DISTURBANCES
IMPACT THE REGION. MORE OR LESS BROADBRUSHED AT LEAST A SLIGHT
CHANCE OF PRECIP ACROSS THE REGION DUE TO TIMING AND STRENGTH
DIFFERENCES BETWEEN THE MODELS. NONE OF THE DISTURBANCES APPEAR TO
BE PARTICULARLY STRONG AT THIS POINT...THOUGH THE
SATURDAY/SATURDAY NIGHT SYSTEM DOES BEAR FURTHER WATCHING AS IT IS
FORECAST TO BE ACCOMPANIED BY A DECENT AMOUNT OF PACIFIC MOISTURE.

BOTH THE GFS AND ECMWF FORECAST WEAK RIDGING ALOFT TO BUILD IN
LATE MONDAY INTO TUESDAY NIGHT...BUT SHORTWAVES TAP INTO THE
CONTINUED FETCH OF PACIFIC MOISTURE...ESPECIALLY TUESDAY
NIGHT...SO INCREASED POPS ACROSS THE WEST. TEMPS LOOKS MORE
SEASONAL MONDAY INTO TUESDAY...WITH DAYTIME HIGHS GENERALLY IN
THE 20S AND 30S. STC

&&

.AVIATION...

MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING. WEST TO
SOUTHWEST WINDS GUSTING OVER 30 KNOTS WILL CONTINUE INTO THE
OVERNIGHT HOURS FOR AREAS FROM KBIL WEST...WITH GUSTS TO 45 TO 50
KNOTS LIKELY IN THE KLVM REGION. WINDS WILL WEAKEN LATE TONIGHT
AND BECOME MORE NORTHERLY/NORTHEASTERLY WEDNESDAY MORNING. CLOUDS
WILL THICKEN AND LOWER OVERNIGHT ACROSS THE WEST WITH SNOW AND
MOUNTAIN OBSCURATIONS RETURNING. SNOW WILL OVERSPREAD THE REGION
FROM WEST TO EAST THROUGH THE DAY WEDNESDAY WITH WIDESPREAD IFR
CONDITIONS LIKELY AT ALL TERMINALS BY MID DAY AND
AIRPORT/ALTERNATE MINIMUMS POSSIBLE AT TIMES IN THE HEAVIER SNOW.
STC

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 008/009 905/014 006/020 014/028 021/029 019/032 021/033
    1+/S    ++/S    64/S    34/J    22/J    22/J    11/B
LVM 008/014 003/025 018/026 020/034 019/030 019/031 022/031
    69/S    87/S    73/S    45/J    32/J    22/J    12/J
HDN 003/012 905/013 003/017 009/029 017/030 016/034 017/033
    1+/S    99/S    64/S    34/J    22/J    22/J    11/B
MLS 902/001 911/007 905/013 007/025 016/028 014/030 016/028
    24/S    68/S    74/S    14/J    22/J    22/J    11/B
4BQ 004/012 908/014 901/020 010/032 017/033 019/034 018/032
    15/S    67/S    64/S    13/J    22/J    23/J    11/B
BHK 908/001 914/006 907/012 005/026 015/029 015/029 014/028
    23/S    48/S    73/S    13/J    22/J    23/J    10/B
SHR 006/018 001/022 008/028 015/037 017/033 019/032 018/030
    16/S    44/S    33/S    23/J    32/J    22/J    12/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT FROM 5 AM WEDNESDAY TO 5 AM
      MST FRIDAY FOR ZONES 28>30-35-38-42-57-58-63.
     WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM WEDNESDAY TO 5 AM
      MST THURSDAY FOR ZONES 34-39>41-56-64>66.
     WIND ADVISORY IN EFFECT UNTIL 5 AM MST WEDNESDAY FOR ZONE 65.
     WINTER STORM WARNING IN EFFECT FROM 5 AM WEDNESDAY TO 5 PM
      MST THURSDAY FOR ZONES 67-68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 17, 3:50 PM MST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
350 PM MST TUE JAN 17 2012

MTZ028>042-056>058-063>068-WYZ098-099-182300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
350 PM MST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL
CONTINUE INTO TONIGHT FROM LIVINGSTON TO SPRINGDALE...LEADING TO
STRONG CROSSWINDS AND DRIFTING SNOW ACROSS INTERSTATE 90 IN THAT
REGION. SOUTHWEST WINDS GUSTING TO 35 MPH WILL ALSO CAUSE SNOW TO
DRIFT ACROSS AREA ROADS AS FAR EAST AS HARDIN INTO THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER SURGE OF ARCTIC AIR WILL IMPACT THE REGION BEGINNING EARLY
WEDNESDAY. WIND CHILLS WILL FALL WELL BELOW ZERO DURING THE DAY
ON WEDNESDAY. SNOW IS LIKELY WEDNESDAY INTO EARLY FRIDAY ACROSS
THE REGION. THE POTENTIAL EXISTS FOR SNOW ACCUMULATIONS GREATER
THAN 6 INCHES ACROSS A LARGE AREA OF SOUTH CENTRAL
MONTANA...INCLUDING BILLINGS...THOUGH THE EXACT AMOUNT AND
LOCATION OF THE HEAVIEST SNOW ARE STILL UNCERTAIN. SIGNIFICANT
SNOWFALL IS ALSO ANTICIPATED OVER THE BEARTOOTH AND ABSAROKA
MOUNTAINS. PLEASE MONITOR THE LATEST FORECASTS AS THIS WEATHER
PATTERN EVOLVES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Absarokee / Beartooth Mountains

When
January 17, 8:00 PM MST to January 20, 3:00 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

White Mill and Monument Peak snotels received about 32 to 33 inches of snow.

Winter Storm, Crazy Mountains

When
January 17, 10:00 PM MST to January 20, 3:00 AM MST
Where
Crazy Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.923, -110.104 (the zone’s center; the record gives no point)

South Fork Shields snotel received around 13 inches of snow.

Winter Storm, Treasure

When
January 18, 4:00 AM MST to January 20, 3:00 AM MST
Where
Treasure forecast zone
Reported by
Trained Spotter
Coordinates
46.212, -107.272 (the zone’s center; the record gives no point)

Snowfall amounts up to 20 inches were reported in and around Hysham.

Winter Storm, Musselshell

When
January 18, 4:00 AM MST to January 20, 2:00 AM MST
Where
Musselshell forecast zone
Reported by
Trained Spotter
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Snowfall amounts of 15 to 18 inches were reported near Roundup.

Winter Storm, Judith Gap

When
January 18, 5:00 AM MST to January 20, 12:00 AM MST
Where
Judith Gap forecast zone
Reported by
Trained Spotter
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Snowfall amounts of 11-12 inches were reported around Harlowton and Judith Gap.

Winter Storm, Golden Valley

When
January 18, 5:00 AM MST to January 20, 1:00 AM MST
Where
Golden Valley forecast zone
Reported by
Trained Spotter
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 10 inches were common across the area.

Winter Storm, Southern Wheatland

When
January 18, 5:00 AM MST to January 20, 1:00 AM MST
Where
Southern Wheatland forecast zone
Reported by
Trained Spotter

Snowfall amounts around 12 inches were reported across the area.

Winter Storm, Yellowstone

When
January 18, 6:00 AM MST to January 20, 3:00 AM MST
Where
Yellowstone forecast zone
Reported by
Trained Spotter

Snowfall amounts around 6 inches were reported.

Winter Storm, Southern Rosebud

When
January 18, 7:00 AM MST to January 20, 3:00 AM MST
Where
Southern Rosebud forecast zone
Reported by
Trained Spotter
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Snowfall amounts of 7 to 10 inches were reported across the area.

Winter Storm, Northern Stillwater

When
January 18, 12:00 PM MST to January 20, 5:00 AM MST
Where
Northern Stillwater forecast zone
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 8 inches were reported across the area.

Winter Storm, Northern Big Horn

When
January 18, 12:00 PM MST to January 19, 12:00 AM MST
Where
Northern Big Horn forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

Snowfall amounts up to 9 inches were reported across the area.

Winter Storm, Custer

When
January 18, 1:00 PM MST to January 20, 1:00 AM MST
Where
Custer forecast zone
Reported by
Trained Spotter
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

Volborg received 10 inches of snow.

Winter Storm, Northern Sweet Grass

When
January 18, 3:00 PM MST to January 20, 8:00 AM MST
Where
Northern Sweet Grass forecast zone
Reported by
Trained Spotter

Big Timber area received 6 to 8 inches of snow.

Winter Storm, Carter

When
January 18, 4:00 PM MST to January 20, 3:00 AM MST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Parts of southwest Carter County received 7 to 11 inches of snow.

Winter Storm, Powder River

When
January 18, 4:00 PM MST to January 20, 3:00 AM MST
Where
Powder River forecast zone
Reported by
Trained Spotter
Coordinates
45.395, -105.630 (the zone’s center; the record gives no point)

Northwest portions of the county reported 7 to 11 inches of snow.

Winter Storm, Southern Big Horn

When
January 18, 5:00 PM MST to January 19, 9:00 AM MST
Where
Southern Big Horn forecast zone
Reported by
Trained Spotter

Snowfall amounts of 6 to 10 inches were reported across the area.

Winter Storm, Northern Rosebud

When
January 18, 8:00 PM MST to January 20, 3:00 AM MST
Where
Northern Rosebud forecast zone
Reported by
Trained Spotter
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 16 inches were reported across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358220, 358219, 358216, 358217, 358208, 358213, 358218, 358215, 358210, 358207, 358211, 358221, 358201, 358196, 358197, 358214, 358198.